Alabama, 2024

Damaging Wind in Alabama, August 14, 2024

August 14, 2024 · NWS MOB · 1 event in 1 county or zone

Strong thunderstorms moved across the area and produced gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Strong thunderstorms moved across the area and produced gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 14, 3:02 PM CST, 18 minutes earlier.

Area forecast discussion, Aug 14, 3:02 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
402 PM CDT Wed Aug 14 2024

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Thursday night)
Issued at 402 PM CDT Wed Aug 14 2024

Rinse and repeat once again. Hot conditions continue as upper
level ridging settles across the deep south. Upper troughing over
the eastern US will slowly lift northeast as northwesterly flow
develops over the area. While most of the area could remain dry, a
subtle shortwave is expected to move through the area across the
northwesterly flow. This will allow for scattered showers and
storms during the afternoon on Thursday. Given the drier air
aloft, some storms could posses gustier winds. The heat will
continue to be the main topic of conversation with minimal cloud
cover during the middle part of the day and strong subsidence from
the upper ridge. High temperatures will once again climb to near
record highs. The only thing keeping more widespread heat issues
is the low moisture quality leading to lower heat indices with
respect to the air temp. Nonetheless, if you thought it was hot
today then tomorrow will be no different. As a result we have
issued yet another heat advisory for the same areas as we had
today.

BB/03

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 402 PM CDT Wed Aug 14 2024

An upper trof centered roughly over the Great Lakes region
gradually evolves into a large upper trof over the eastern states
through the period. An upper ridge axis which extends across much
of the southern CONUS retreats from the forecast region in
response, with the upper ridge meanwhile amplifying substantially
over the central states. A surface ridge oriented generally along
the northern Gulf coast promotes a southerly to southwesterly
flow over the forecast area through the period. Abundant deep
layer moisture will be in place over much of the area each day,
although a bit drier air will be over the easternmost portion on
Friday and near the coast on Saturday. Have gone with chance to
likely pops for the central and western portion of the area on
Friday, except for slight chance pops over the easternmost
portion. For Saturday, have gone with chance to good chance pops
with a typical diurnal convective cycle continuing, although
there is the potential for higher pops should an MCS organize over
the interior southeastern states and move into the area. This
will need to be monitored. Highs on Friday and Saturday will be in
the lower to mid 90s. Heat index values on Friday range from the
upper 90s to around 105, then on Saturday heat index values range
from 100 to near 110, and a Heat Advisory may become necessary for
the western portion of the area. Lows Friday night and Saturday
night range from the lower 70s inland to the mid/upper 70s at the
coast. A low risk of rip currents is expected through the period.
/29

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 402 PM CDT Wed Aug 14 2024

An eastern states upper trof amplifies a bit further on Sunday,
and it's possible that another MCS could progress through the area
within the northwesterly flow aloft. Will need to monitor at this
point. Drier deep layer air then flows into the region on Monday,
and have gone with slight chance pops for most of the area on
Monday, then mainly dry conditions prevail for Tuesday. Some
recovery in deep layer moisture is expected on Wednesday, so will
have slight chance to chance pops return to the forecast. A Heat
Advisory will likely become necessary for at least the coastal
portions of the area on Sunday, and it's possible that additional
heat advisories could be needed for the coastal areas each
additional day. /29

&&

.MARINE...
Issued at 402 PM CDT Wed Aug 14 2024

A typical diurnal pattern will remain across the marine area with
the sea breeze keeping winds more southerly during the day and
land breeze keeping winds more northerly at night. A more
persistent light southerly flow will become established by late
week into the weekend. Isolated to scattered showers and storms
will remain possible along and south of the coast each day. No
impacts are expected outside of locally higher winds and seas near
thunderstorms. MM/25 BB/03

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      77  95  77  93  76  95  75  96 /  20  50  20  60  10  40  30  30
Pensacola   80  92  80  92  78  93  77  96 /  20  50  30  40  10  30  30  30
Destin      81  91  80  91  79  92  78  93 /  20  40  40  30  10  20  30  30
Evergreen   75  95  74  94  72  96  72  95 /  10  30  10  30  10  40  30  30
Waynesboro  75  97  74  95  72  97  71  96 /  20  30  10  50  10  50  30  20
Camden      75  94  74  94  73  94  71  93 /  10  20  10  30  20  50  30  20
Crestview   76  94  74  94  72  96  73  96 /  10  40  20  20   0  30  30  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ052-261>266.

     Heat Advisory from 10 AM to 7 PM CDT Thursday for ALZ052-261>266.

FL...Heat Advisory until 7 PM CDT this evening for FLZ201>204.

     Heat Advisory from 10 AM to 7 PM CDT Thursday for FLZ201>204.

MS...Heat Advisory until 7 PM CDT this evening for MSZ067-075-076-078-
     079.

     Heat Advisory from 10 AM to 7 PM CDT Thursday for MSZ067-075-076-
     078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Aug 14, 2:03 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
303 PM CDT Wed Aug 14 2024

ALZ261-263-142045-
Mobile Inland AL-Mobile Central AL-
303 PM CDT Wed Aug 14 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MOBILE COUNTY THROUGH
345 PM CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm near
Satsuma, moving south at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Saraland, Chickasaw,
Satsuma, Creola, Chunchula, Gulfcrest, Axis, Semmes, I65 And I165,
Mobile Regional Airport, and I65 And AL 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3066 8827 3071 8836 3105 8823 3099 8798
      3080 8796 3081 8799 3080 8799 3079 8796
      3079 8799 3077 8799 3076 8798 3078 8796
      3073 8800 3073 8799 3071 8799 3075 8797
      3068 8796 3064 8805
TIME...MOT...LOC 2003Z 004DEG 15KT 3087 8811

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Black
Special weather statement, Aug 14, 2:44 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
344 PM CDT Wed Aug 14 2024

ALZ261-263-265-142130-
Mobile Coastal AL-Mobile Inland AL-Mobile Central AL-
344 PM CDT Wed Aug 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MOBILE COUNTY
THROUGH 430 PM CDT...

At 343 PM CDT, Doppler radar was tracking a strong thunderstorm over
Midtown Mobile, moving south at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Theodore,
Chickasaw, Grand Bay, Bayou La Batre, Semmes, Tanner Williams, I65
And I165, Coden, Mobile Regional Airport, Wilmer, I65 And AL 158, I10
And I65, and Alabama Port.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3039 8840 3072 8841 3084 8837 3081 8802
      3038 8806 3033 8815
TIME...MOT...LOC 2043Z 004DEG 15KT 3070 8813

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Black
Special weather statement, Aug 14, 3:20 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
420 PM CDT Wed Aug 14 2024

ALZ264-265-142200-
Mobile Coastal AL-Baldwin Central AL-
420 PM CDT Wed Aug 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MOBILE AND
SOUTHWESTERN BALDWIN COUNTIES THROUGH 500 PM CDT...

At 420 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fairhope, moving southwest at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Daphne, Fairhope, Silverhill, and Alabama Port.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3026 8800 3045 8822 3052 8812 3052 8809
      3055 8808 3069 8788 3056 8773 3041 8787
      3042 8790 3049 8791 3049 8793 3048 8794
      3047 8792 3041 8791 3039 8788
TIME...MOT...LOC 2120Z 044DEG 14KT 3056 8789

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

The radar

The Mobile radar (KMOB), 8 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mobile

When
August 14, 3:20 PM CST to 3:22 PM CST
Where
Mobile County, 1.5 mi NNW of Cottage Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.670, -88.160

High winds downed a large tree down in Country Club Woods subdivision off Airport Blvd near Azalea Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211909.